Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 249, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2004, 4:28 PM CDT for Reno County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 22, 2004, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222128 SVRICT KSC155-222215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 PM CDT. * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ALDEN...OR ABOUT 26 MILES SOUTHEAST OF GREAT BEND...MOVING EAST AT 5 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 515 PM CDT... RURAL AREAS OF RENO COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 515 PM CDT. LAT...LON 3816 9846 3804 9846 3804 9826 3815 9811 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:04 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 22, 3:04 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 PM CDT THU JUL 22 2004 .DISCUSSION... MAIN FCST CONCERNS ARE THE POTENTIAL FOR A FEW SEVERE STORMS EARLY THIS EVENING, AND LOCALLY HEAVY RAINFALL TONIGHT INTO FRIDAY MORNING, FOLLOWED WITH MUCH COOLER AIR. TONIGHT-FRIDAY: MAIN FOCUS THIS EVENING FOR CONVECTION WL BE THE SFC TROUGH AXIS EXTENDING FM SWRN KS ACROSS CNTRL AND NERN KS. IN ADDITION, COLD FRONT WL BE WORKING SWD INTO CNTRL KS WHICH MAY ENHANCE CONVERGENCE/LIFT. MID LVL LAPSE RATES AND SHEAR ARE MARGINAL, HOWEVER SBCAPES OF AROUND 2,000 J/KG ARE PLAUSIBLE ALONG THE SFC TROUGH/FRONT AXIS INTO EARLY EVENING IN AREAS EXPERIENCING SUFFICIENT INSOLATION. COULD SEE A FEW SEVERE T-STORMS WITH WET MICROBURSTS AND MARGINALLY SEVERE HAIL EARLY ON, WITH A DIMINISHING TREND IN STORM INTENSITY BY MID-LATE EVE. THE MAIN CONCERN OVERNIGHT WL BE LOCALLY HEAVY RAINFALL ALONG AND JUST N OF THE 850 FRONT ACROSS CNTRL AND PART OF S-CNTRL KS. PRECIPITABLE WATER OF 1.75 TO 2 INCHES COMBINED WITH UPPER DIVERGENCE IN THE RIGHT REAR QUAD OF THE UPPER JET SHOULD LEAD TO 1 TO 2 INCH RAINFALL AMOUNTS IN CNTRL AND PORTIONS OF S-CNTRL KS INTO THE MORNING HOURS FRIDAY. ONE NEGATIVE IS THAT THE 850 SOUTHERLY INFLOW IS PROGGED TO BE SOMEWHAT WEAK. GIVEN 6 HRLY FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH AT 3 TO 4 INCHES PER 6 HRS, WL HOLD OFF ON FLOOD WATCH ISSUANCE ATTM. OTHERWISE RAINFALL LOOKS LIKELY FOR CNTRL AND SERN KS INTO FRIDAY. EXTENSIVE CLOUD COVER, NERLY WINDS, AND THE RAIN SHOULD KEEP HIGHS DOWN IN THE 70S FOR MUCH OF THE FCST AREA ON FRIDAY. FRI NIGHT-SATURDAY: WL KEEP CHANCE OF RAIN SHOWERS IN FOR S-CNTRL AND SERN KS FRIDAY NIGHT, SHIFTING CHANCES TO SERN KS BY SATURDAY. GFS CONTINUES TO INDICATE ISENTROPIC LIFT DURG THIS TIME PERIOD, EVEN THOUGH THE DEEPER MOISTURE WL BE GETTING SHUNTED SWD WITH TIME. LOOKING FOR HIGHS IN THE MID 70S AREAWIDE GIVEN CLOUDS AND ERLY FLOW. SUN-WED: NORTHWESTERLY FLOW WL BE PRESENT OVER KANSAS DURING THIS PERIOD. MODIFICATION OF THE AIRMASS WL BE VERY SLOW TO OCCUR IN THIS PATTERN. POPS LOOK TOO LOW TO INSERT ATTM, WITH BEST MOISTURE RETURN FOCUSED UP THRU THE HIGH PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 76 61 76 / 70 80 30 10 HUTCHINSON 66 75 61 76 / 80 80 20 10 NEWTON 66 75 61 76 / 70 80 20 10 ELDORADO 67 77 62 76 / 70 80 30 10 WINFIELD-KWLD 68 81 62 76 / 50 80 40 20 RUSSELL 62 72 57 75 / 90 60 10 10 GREAT BEND 64 73 57 75 / 90 80 10 10 SALINA 65 75 59 76 / 90 70 10 10 MCPHERSON 66 75 59 76 / 80 80 10 10 COFFEYVILLE 69 84 63 76 / 30 60 50 40 CHANUTE 69 82 62 76 / 40 60 40 30 IOLA 69 81 62 75 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 9/CARUSO
Hazardous weather outlook, Jul 22, 3:35 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU JUL 22 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 335 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON ALONG A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREAS GREATEST AT RISK WILL BE ALONG AND NORTH OF A KINGMAN TO NEWTON, TO FLORENCE LINE. THE TIME FRAME FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY WOULD OCCUR BETWEEN 4 PM AND 10 PM THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY DUE TO HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL AND SOUTHEASTERN KANSAS ON FRIDAY INTO FRIDAY NIGHT. AS A RESULT, THE LONG DURATION OF THIS ACTIVITY COULD CAUSE SOME LOCALIZED FLOODING PROBLEMS, MAINLY OVER CENTRAL AND SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS ON SATURDAY, HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 41 min |
| Jul 22, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 46 min |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| Jul 22, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 31 min |
| Jul 22, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.